Hyponatraemia and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by psychotropic drugs

Drug Saf. 1995 Mar;12(3):209-25. doi: 10.2165/00002018-199512030-00006.

Abstract

The use of psychotropic drugs has been associated with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) in a number of case reports. SIADH is characterised by the sustained release of antidiuretic hormone (ADH) from the posterior pituitary. The patients have a reduced ability to excrete diluted urine, ingested fluid is retained, and the extracellular fluid expands and becomes hypo-osmolar. The cardinal signs are hyponatraemia, serum hypoosmolality and a less than maximally diluted urine. Common symptoms include weakness, lethargy, headache, anorexia and weight gain. These symptoms may be followed by confusion, convulsions, coma and death. The early symptoms are vague and nonspecific, and they may even mimic the symptoms of the psychiatric disorder itself. For antidepressants, the risk of SIADH seems to be highest during the first weeks of treatment. For antipsychotics, the risk seems to be more spread out in time. The causative role of the drug may sometimes be difficult to estimate, as even drug-free psychiatric patients, mostly those with schizophrenia, develop SIADH on the basis of psychogenic polydipsia. Smoking is another factor associated with the development of SIADH, and the risk may also increase with age. The acute treatment of SIADH induced by a psychotropic drug includes discontinuation of the drug as well as restriction of fluid intake. In cases with significant clinical symptoms, infusion of sodium chloride is recommended. After the acute management, it is useful to evaluate the causative role of the drug by performing a water loading test and/or drug rechallenge. If continued treatment with an antidepressant or antipsychotic is indicated, a drug with a different pharmacological profile should be chosen, and the serum sodium levels should be monitored closely. If treatment with the drug that caused SIADH must be continued, concomitant treatment with demeclocycline may reduce the tendency of hyponatraemia.

Publication types

  • Review

MeSH terms

  • Humans
  • Hyponatremia / chemically induced*
  • Hyponatremia / diagnosis
  • Inappropriate ADH Syndrome / chemically induced*
  • Psychotropic Drugs / adverse effects*
  • Risk Factors

Substances

  • Psychotropic Drugs